MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the iliolumbar artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician implanted one other coil into the target location.Next, the physician encountered resistance when a smart coil was advanced approximately six to seven centimeters into the target vessel.It was reported under fluoroscopy that the smart coil was snaked inside the microcatheter.Therefore the smart coil was removed.Upon removal, it was noted that the smart coil was kinked approximately 1 cm away from the proximal end of the coil.The procedure was completed by implanting three other coils with the same microcatheter, as well as implanting four other coils through a parent catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 27.0, 28.0, 146.0 and 149.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.The introducer sheath was not returned for evaluation.Conclusions: evaluation of the returned smart coil revealed offset coil winds on its embolization coil and kinks on the pusher assembly.If the device is forcefully advanced against resistance, damage such as this may occur.Due to the offset coil winds, the device was unable to be functionally tested; therefore, the root cause of the resistance could not be determined.Further evaluation of the device revealed additional pusher assembly kinks.These kinks were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11088885
Report Number3005168196-2020-02371
Device Sequence Number3785871
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF89525
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/30/2020
Supplement Date Received by Manufacturer01/06/2021
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005